Maryland, 2016

Hail and Damaging Winds in Maryland, May 2, 2016

May 2, 2016 · NWS LWX · 21 events in 5 counties and zones

A cold front moved through the Mid-Atlantic region and showers and thunderstorms developed ahead and along the frontal boundary. Many thunderstorms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the Mid-Atlantic region and showers and thunderstorms developed ahead and along the frontal boundary. Many thunderstorms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 2:17 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, May 2, 2:17 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT MON MAY 2 2016

.SYNOPSIS...A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TONIGHT.
HIGH PRESSURE WILL BRIEFLY RETURN FOR WEDNESDAY. A LARGE AREA OF
UPPER LEVEL LOW PRESSURE IS EXPECTED TO IMPACT THE AREA THURSDAY
AND FRIDAY BEFORE HIGH PRESSURE RETURNS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...RISK FOR THUNDERSTORMS MAINLY
FAR SOUTHERN AREAS WHERE STORMS OVER RNK AREA WILL TRACK ENE INTO
NELSON...AUGUSTA AND ALBERMALE COUNTIES. ENVIRONMENT IS ACTUALLY
LESS FVRBL FOR SEVERE WX THAN YESTERDAY. RECENT ACARS DATA FROM
IAD AND BWI SHOW A 4C DEGREE RISE AT 500 MB SINCE 12Z AND CINH
VALUES RANGING FROM 55 J/KG IN NRN VA TO OVER 200 J/KG IN NORTHEAST
MD. ENVIRONMENT IS MORE UNSTABLE IN THE CHARLOTTESVILLE AREA WHERE
CLOUD STREETS ARE EVIDENT BUT ALOFT TEMPS HAVE WARMED UP
CONSIDERABLY MAKING LARGE HAIL LESS LIKELY. GUSTY WINDS WILL BE
THE MAIN THREAT.

TONIGHT...SHORTWAVE-TROUGH OVER MISSOURI WILL TRACK EWD WITH
MULTIPLE SFC WAVES MOVING ACROSS THE AREA ALONG SLOW MOVING CDFNT.
RAIN/SHOWERS AND MAINLY ELEVATED THUNDERSTORMS WILL SPREAD OVER
THE AREA THIS EVENING AND CONTINUE THROUGHT THE NIGHT INTO TUE
MORNING BEFORE MOVING OFFSHORE TUE AFTERNOON. RAINFALL TOTALS WILL
RANGE FROM HALF INCH ACROSS THE PA BORDER TO OVER AN INCH SOUTH OF
I-66 AND U.S. ROUTE 50.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...SFC RIDGING
BUILDS IN TUE NIGHT AND EARLY WED WITH A LULL IN PRECIP. A DEEP
UPPER LEVEL LOW FORMS OVER MICHIGAN AND DROPS SLOWLY SWD TOWARD
THE OH VALLEY. SHOWERS MOVE IN AGAIN WED NIGHT IN AREA OF STRONG
UPPER LEVEL DIVERGENCE AND STRONG ASCENT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...A SLOW MOVING UPPER LEVEL
DISTURBANCE OVER THE EASTERN OHIO VALLEY WILL SLOWLY PIVOT EAST
INTO THE MID ATLANTIC REGION AND THE CAROLINAS THURSDAY AND
THURSDAY NIGHT. RAIN SHOWERS AND PERHAPS A RUMBLE OF THUNDER OR
TWO ARE ANTICIPATED WITH THIS BROAD COLD CORE LOW. TEMPERATURES
WILL BE 7 TO 10 DEGREES BELOW AVERAGE.

THE CHANCE FOR RAIN SHOWERS WILL LINGER FRIDAY...AND SO WILL THE
BELOW NORMAL TEMPERATURES. AS THE LOW MOVES OUT TO SEA FRIDAY NIGHT
AND SATURDAY...THE RAIN CHANCES WILL DECREASE FROM WEST TO EAST.
TEMPERATURES WILL REMAIN COOLER THAN NORMAL.

A WEAK RIDGE OF HIGH PRESSURE WILL DRY OUT CONDITIONS SATURDAY
NIGHT...BRIEFLY...BEFORE THE NEXT COLD FRONT FROM THE NORTH SAGS
INTO THE REGION AND BRINGS THE NEXT CHANCE OF RAIN SHOWERS
SUNDAY AND SUNDAY NIGHT. TEMPERATURES WON'T BE AS CHILLY SUNDAY.

THE FRONT COULD WORK ITS WAY NORTH AS A WARM FRONT ON MONDAY. THIS
WILL BRING BACK THREAT FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES
WILL BE CLOSER TO NORMAL...IF NOT SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

RAIN TONIGHT WITH CIGS DROPPING BACK TO IFR AND EVEN LIFR.
T-STORMS POSSIBLE MAINLY AT CHO. RAIN CONTINUES INTO TUE MORNING
BEFORE EXITING IN THE AFTERNOON.

IFR CONDITIONS WITH RAIN SHOWERS THURSDAY INTO THURSDAY NIGHT.
WINDS NORTHWEST 5 TO 10 KNOTS THURSDAY AND THURSDAY NIGHT.

&&

.MARINE...MAINLY LIGHT AND VARIABLE WINDS THROUGH TONIGHT AS AREA
REMAINS NEAR THE CENTER OF A LOW BUT HIGHER WINDS CAN BE EXPECTED
NEAR THUNDERSTORMS.

NO MARINE HAZARDS EXPECTED THURSDAY AND THURSDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, May 2, 4:20 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT MON MAY 2 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
520 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR
THE WASHINGTON DC METRO. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM NORTHERN VIRGINIA...THE WASHINGTON DC METRO
AND SOUTH TO FREDERICKSBURG VA. ISOLATED SEVERE THUNDERSTORMS WITH
DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
520 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR
THE SHENANDOAH VALLEY...NORTHERN VIRGINIA AND SOUTH TO THE
CHARLOTTESVILLE AREA. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING
WIND GUSTS AND MARGINALLY SEVERE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 2, 5:33 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             1 NNE OAKTON            38.91N  77.29W
05/02/2016  M1.50 INCH       FAIRFAX            VA   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL

&&

EVENT NUMBER LWX1603762

DH
Local storm report, May 2, 5:36 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 E OCCOQUAN            38.68N  77.23W
05/02/2016  M1.00 INCH       FAIRFAX            VA   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1603763

DH
Local storm report, May 2, 5:37 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             LAKE RIDGE              38.69N  77.29W
05/02/2016  E1.75 INCH       PRINCE WILLIAM     VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1603764

HAS
Local storm report, May 2, 5:44 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     1 SE DALE CITY          38.64N  77.33W
05/02/2016                   PRINCE WILLIAM     VA   BROADCAST MEDIA

            MULTIPLE TREES DOWN ON DALE BOULEVARD NEAR FORESTDALE
            AVENUE.

&&

EVENT NUMBER LWX1603765

DH
Local storm report, May 2, 5:45 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 ENE WOLF TRAP         38.95N  77.26W
05/02/2016  E1.50 INCH       FAIRFAX            VA   COCORAHS

&&

EVENT NUMBER LWX1603766

HAS
Local storm report, May 2, 5:48 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
648 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             3 WNW OAKTON            38.91N  77.35W
05/02/2016  M1.00 INCH       FAIRFAX            VA   PUBLIC

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1603767

DH

The radar

The Sterling radar (KLWX), 27 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
May 2, 5:48 PM EST
Where
Montgomery County, 1.61 mi E of Glen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -77.190

Reported by MO015.

Hail, Montgomery

When
May 2, 5:50 PM EST
Where
Montgomery County, 0.87 mi SW of Rockville
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
39.070, -77.160

Reported by DMAM2, hail stone measured 1.5 inches tall by 3 inches wide.

Hail, Montgomery

When
May 2, 5:52 PM EST
Where
Montgomery County, 1.48 mi NNW of Layhill
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.100, -77.060

Reported by Md-mg-5.

Hail, Charles

When
May 2, 5:53 PM EST
Where
Charles County, Bryans Road
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.630, -77.070

Hail, Montgomery

When
May 2, 5:58 PM EST
Where
Montgomery County, Rockville
Measured
2.5 in hail
Reported by
Public
Coordinates
39.080, -77.150

Hail, Montgomery

When
May 2, 5:59 PM EST
Where
Montgomery County, 1.48 mi NNW of Glenmont
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.090, -77.080

Reported by Wttg 5 Fox.

Hail, Montgomery

When
May 2, 6:03 PM EST
Where
Montgomery County, 1.48 mi NNW of Layhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -77.060

Reported by MO035.

Hail, Charles

When
May 2, 6:10 PM EST
Where
Charles County, 1.75 mi NE of Pomfret
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -77.010

Reported by CH041.

Hail, Charles

When
May 2, 6:15 PM EST
Where
Charles County, 0.88 mi NW of St Charles
Measured
2.75 in hail
Reported by
911 Call Center
Coordinates
38.610, -76.930

Hail, Montgomery

When
May 2, 6:15 PM EST
Where
Montgomery County, 0.87 mi SE of Ashton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.140, -77.010

Hail, Howard

When
May 2, 6:26 PM EST
Where
Howard County, 1.07 mi E of Clarksville
Measured
1 in hail
Reported by
Social Media
Coordinates
39.200, -76.860

Hail, Howard

When
May 2, 6:30 PM EST
Where
Howard County, 0.87 mi SE of East Lioak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -76.870

Reported by Hws12.

Hail, Calvert

When
May 2, 7:05 PM EST
Where
Calvert County, 2.14 mi SSE of Chaneyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.650, -76.640

Reported by CT016.

Thunderstorm Wind, Prince George'S

When
May 2, 8:03 PM EST
Where
Prince George'S County, Branchville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.000, -76.930

Numerous trees reported down with power outages across College Park.

Thunderstorm Wind, Prince George'S

When
May 2, 8:03 PM EST
Where
Prince George'S County, 0.37 mi NNE of Bowie
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.005, -76.778

Numerous trees reported down with power outages across Bowie.

Thunderstorm Wind, Prince George'S

When
May 2, 8:05 PM EST
Where
Prince George'S County, 0.69 mi N of Riverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.960, -76.950

Five trees were reported down, that hit 2 homes and 3 sheds. Reported by Capital Weather Gang.

Thunderstorm Wind, Prince George'S

When
May 2, 8:10 PM EST
Where
Prince George'S County, 0.69 mi N of Riverdale
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.960, -76.950

Estimated 50 to 60 mph wind gusts in Hyattsville. Numerous trees were reported down around Hyattsville.

Thunderstorm Wind, Prince George'S

When
May 2, 8:15 PM EST
Where
Prince George'S County, 0.69 mi N of Lanham
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.960, -76.870

House damage due to fallen tree.

Thunderstorm Wind, Prince George'S

When
May 2, 8:15 PM EST
Where
Prince George'S County, 0.88 mi NW of Alexandria Jct
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.960, -76.940

Measured by Cwop AU722.

Thunderstorm Wind, Prince George'S

When
May 2, 8:16 PM EST
Where
Prince George'S County, 0.54 mi E of Largo
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.900, -76.820

House damage due to fallen tree along Princess Garden Pwky.

Thunderstorm Wind, Prince George'S

When
May 2, 8:24 PM EST
Where
Prince George'S County, Collington
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.970, -76.770

A fallen tree damaged a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640217, 640218, 640219, 640220, 640221, 640222, 640223, 640224, 640225, 640226, 640227, 640228, 640229, 640230, 640237, 640231, 640235, 640232, 640236, 640233, 640234.